Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Spokane, WA

July 21, 1997Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 21, 1997, 5:32 PM PDT for Pend Oreille County, Washington. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 5:32 PM PDT (00:32 UTC)
Expired
Jul 21, 1997, 6:30 PM PDT
In force
58 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 98 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:30 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 220036 RRA
SVRGEG
WAC051-220130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT MON JUL 21 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST WASHINGTON
 
   ...PEND OREILLE COUNTY
 
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
FOR PEND ORIELLE COUNTY EFFECTIVE UNTIL 630 PM. THUNDERSTORMS WILL
AFFECT THE METALINE FALLS AREA BY 600 PM AND ANOTHER AREA OF
THUNDERSTORMS WILL AFFECT THE AREA BETWEEN TIGER AND RUBY BY 600 PM.
THESE THUNDERSTORMS HAVE BEEN ACCOMPANIED BY WINDS IN EXCESS OF 60 MPH
A\ND HAIL IN EXCESS OF 1 INCH IN DIAMETER.
 
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:57 PM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM PDT, 3 hours 35 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT MON JUL 21 1997

THUS FAR..ALL TS OVR CWA HAVE BEEN HI-BASED (10-11 kft). FROM
PERSONAL OBSERVATIONS TDY..ALL CURRENT FORCING IS CONFINED TO MID-HI
LVLS. NEG TILT TROF CONTS SENDING WK 'PUSHES' ACROSS CWA..WITH WHAT
APPEARS TO BE THE FRONT EDGE OF THE STRONGEST OF THESE NOW
APPROACHING W SIDE CASCADES. THE OBVIOUS ISSUE THIS FCST PACKAGE MUST
ADDRESS IS WHETHER THE STRONGEST FORCING MECHANISM WILL REMAIN
COHERENT AS PROPAGATES TO E SIDE..AND ITS ABILITY TO ENGAGE (INTO
CONVECTIVE PLUMES) AMPLE MSTR IN VERY LOWEST LAYER OF PBL. THE
PROBLEM IS COMPOUNDED BY THE FACT THE RMNDR OF THE PBL IS QUITE DRY.

12Z Eta/AVN/15Z Meso-Eta INITIALIZATIONS REAL NICE. HAVE GOOD CAPTURE
3-D TROPOSPHERIC STRUCTURE. ATTM MDL SOLUTIONS DEPICTING REAL-WORLD
SITU WELL. DONT HAVE TIME FOR MODEL INTER-COMPARISON..BUT WILL
MENTION THAT PREFER SOLUTIONS OF Eta/Meso-Eta.

FROM WHAT CAN GLEAN FROM SAT AND W SIDE METARS..CD POOL W SIDE
APPEARS TO BE REASONABLY DEEP. IS EVIDENCE OF SPILLAGE OVR CASCADE
CREST ATTM. BELIEVE THAT CD POOL..AND ATTENDANT FORCING MECHANISM
WILL REMAIN COHERENT AS PROPAGATES ACROSS CWA THIS AFTERNOON AND
EVENING. THE THERMAL GRADIENT SUGGESTS THIS FEATURE HAS MDT
STRENGTH..THE QUESTION IS..IS THE APPARENT MSTR CONTENT OF THE PBL
BIASED BY SFC DEW POINTS. I THINK THE ANSWER TO THAT QUESTION IS YES.
SO THE FOLLOWING IS THE SCENARIO I PROPOSE (VERY MUCH LIKE THAT OF
KBOI):

MAINLY MID-HI LVL CONVECTION..WITH DRY-TYPE MICROBURST ENVIRONMENT..
AND OCCASIONAL LIGHTNING. ANY TS THAT APPROACH SVR WILL BE MAINLY BE
CONFINED TO NRN ID..DUE TO HIGH LVL HEAT/MSTR SOURCE OF MTNS THIS
AREA..ALONG WITH ADDITIONAL LIFT MECHANISM. TS TO END THIS EVE CNTRL
BASIN..AROUND 04Z FOR ERN WA S OF SPOKANE COUNTY..AND 07-08Z TIME
FRAME FOR NRN ID.

FOR RMNDR FCST..DRY/SOMEWHAT COOLER HI PRESSURE BUILDS OVR
AREA..REDUCING DAYTIME TEMPS TO SLIGHTLY BLO NORMAL.

DRIFE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 057/082/055/086 3100
CQV 059/088/057/091 3100
S86 055/080/052/083 4100
WWP 055/079/052/082 4100
COE 058/080/054/083 4100

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:37 PM PDTSevere Thunderstorm WarningOTXSpokane53 min

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.